Skip to content
My WebMD Sign In, Sign Up
itching Driving me nuts!
avatar
ttomm1946 posted:
Hi
Type 2 diabetic here...For a long time I been having itching all over..Lately its really bad..Forehead..back..shoulders..all at the same time..Can diabetes cause this?
Tom
Reply
FirstPrevious12NextLast
 
avatar
rebitzman responded:
Yes

http://www.diabetes.org/living-with-diabetes/complications/skin-complications.html
 
avatar
DavidHueben responded:
There are dermatologic conditions that can manifest in people with Type II diabetes, as diabetics are more susceptible to skin conditions.

This is a situation that should be discussed with your doctor. Have you done that?

David
Red meat is not bad for you. Now blue-green meat, that's bad for you! -Tommy Smothers
 
avatar
phototaker responded:
It also could be as simple as an allergy to medicines, something you ate, fleas from animals, or anything else, scabies...usually you see this between the fingers more...

I would definitely see a dermatologist.
 
avatar
amanda2581 responded:
I can say YES to this I am always itching I never know what from either my insulin or my soap or other meds so I know how you feel . slipper
 
avatar
ttomm1946 replied to amanda2581's response:
Yes..I have seen the doctor..Not much help though.......

Sometimes it isn't that bad but lately its really been a pain
tom
 
avatar
king4u23 replied to ttomm1946's response:
too am a diabetic and have been itching all over. never really thought much about it untill now.
 
avatar
dfoelker responded:
The insulin I take makes me itch, so at night I take a benadryl tablet and it helps take the itching away and helps me sleep. Just thought I would share, it might help you.
 
avatar
amanda2581 replied to dfoelker's response:
I had to use benadryl when I was on another type insulin than I changed over to humalin and humalog I only itch sometimes like in my face and feet I also itch when I take my pain meds hydrocoodone.
 
avatar
Louise_WebMD_Staff responded:
Here is an article on Skin Conditions and Diabetes.

Only your doctor can determine if your particular skin condition is related to your diabetes. Since you have seen your usual doctor, you may want to talk to a dermatologist.

Are you on medications? If so, what type? How long ago were you diagnosed? What was your last A1C?
~Louise
 
avatar
ttomm1946 replied to Louise_WebMD_Staff's response:
my last A1c was 7 something i believe..I take various meds..Celexa...HCTZ...Lisinopril....Junevia actose..Metformin..
 
avatar
babsriddle1234 replied to dfoelker's response:
Does the Benadryl affect high blood pressure meds? babsbr
 
avatar
krhudson replied to ttomm1946's response:
hi ttomm, 7 something is a higher A1C for type 2 and on the high side of normal for a type 1 which ideally should be 6.5. The goal for type 2 should be 5.5 and other type 2 members can mention the highest number it can be and still be considered type 2 since I am type 1. If you can get better daily and evening with overnight control of the Diabetes that itchy feeling may subside.

I would see the Dr. with a log of your blood sugars fasting, before meals, 2 hours after the meal and bedtime for about a 2 week period in order for med and diet adjustments especially if you are at 7. something because that number could mean your average blood sugars could be ranging 140 - 180 or even 180 to over 200 if your A1C is 7.9 for example.

I would only eat veggies and fruit in moderation with protein at meals and cheese and nuts for snacks and small portions with added exercise. Your blood sugars should be about 80-95 when you first wake up and about 100 at the next meal and no more than 140 2 hours after the meal with the blood sugar dropping soon to normal after that.

I would talk to the Dr. and hopefully he/she gave you ideas of how to get your A1C down to 5.5 or 6.00 max. If they have not mentioned something, I am surprised. While your there, get the referral to the Dermatologist. Dry skin and Diabetes go hand and hand and as mentioned many skin problems happen in Diabetics. It is my opinion that just high sugars in general can cause the itchy feeling on the skin or tingly feelings in the legs and feet.

Let us know what you are eating and what exercise you are able to fit it and we can share ideas about how to get the blood sugars in near perfect control.

krhudson
 
avatar
krhudson replied to dfoelker's response:
defolker, are your blood sugars in control most of the time? I believe if they are not, that can cause very dry skin and just itchy in general. When blood sugars are absolutly normal a lot of weird stuff subsides that go hand and hand with higher sugars. Does the insulin bottle or insert mention that itchyness can be a side effect of it?

krhudson
 
avatar
Louise_WebMD_Staff replied to ttomm1946's response:
You are on a number of medications and I bet itching is the side effect of at least one of them. Have you asked the doctor directly about whether one of your medications or the combination could be causing the symptoms?
~Louise


Featuring Experts

Michael Dansinger, MD, is a nationally recognized authority on dietary and lifestyle counseling for weight loss and disease prevention. He is the nutr...More

Helpful Tips

peripheral neuropathy
When peripheral neuropathy first started for me, I tried the prescription drug neurontin; it was mildly effective, but the side effects ... More
Was this Helpful?
1 of 6 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.